Alert archive / Tennessee / Flash Flood Warnings in 1996
Flash Flood Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jan 26, 1996, 11:42 PM EST for Carter County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 26, 1996, 11:42 PM EST (04:42 UTC)
- Expired
- Jan 27, 1996, 4:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Carter County, TN
The radar
The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 607 m²/s²
- 0-3 km storm-relative helicity
- 918 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 270442 FFWMRX TNC019-270845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1142 PM EST FRI JAN 26 1996 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 4 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...SOUTHEASTERN CARTER COUNTY HEAVY RAIN CONTINUES IN SOUTHEAST CARTER COUNTY. OVER AN INCH HAS FALLEN IN THE LAST 3 HOURS. NEARLY 3 INCHES HAS FALLEN SINCE FRIDAY MORNING. THE HEADWATERS OF THE DOE RIVER ARE EXPECTED TO RECEIVE RAINFALL FOR THE NEXT SEVERAL HOURS. THE DOE RIVER AT ROAN MOUNTAIN COULD REACH BANKFULL STAGE DURING THE EARLY MORNING HOURS OF SATURDAY AND POSSIBLY OVERFLOW ITS BANKS. BE ALERT FOR RISING WATER AND BE PREPARED TO ACT QUICKLY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. JP/HSA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 8:31 PM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 26, 8:31 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 830 PM EST FRI JAN 26 1996 BUSY NIGHT. FLASH FLOOD WATCH AND WIND ADVISORY ARE WORKING OUT WELL. CPL OF FLASH FLOOD WARNINGS NOW IN EFFECT...AND KMRX 88D SHOWING 40-45 KT WINDS AT MT ELEVATIONS. VALLEY LOW TEMPS A BIT TRICKY. DEWPTS IN THE LOWER 40S ATTM. W/STRONG SRLY FLOW AND WIDESPREAD RAIN DON'T EXPECT MUCH MORE OF A FALL. WOULD PREFER UPPER 30S TRI AREA TO LOWER 40S CHA. FROPA WL PASS CSV BEFORE 12Z. HOWEVER MID 20S SOUNDS TOO LOW THERE AS WELL. WOULD PREFER AROUND 30. WINDS TAKING FOREVER TO MIX DOWN HERE IN THE VALLEY. BELIEVE WINDS WL REACH THEIR FCSTD SPEEDS SO ONLY CHG WOULD BE TO ADD "BECOMING". #9
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 7:30 PM EST | Flash Flood Warning | MRX | Sevier | 6 hr |
| Jan 26, 7:55 PM EST | Flash Flood Warning | MRX | Unicoi | 6 hr |
| Jan 26, 8:28 PM EST | Flash Flood Warning | MRX | Greene, Hawkins | 6 hr |
| Jan 26, 9:18 PM EST | Flash Flood Warning | MRX | Hamilton | 6 hr |
| Jan 26, 11:54 PM EST | Flash Flood Warning | MRX | Blount | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.